Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 112, NWS Tulsa, OK

May 9, 2016Nowata County, Osage County, Washington County, Oklahoma

NWS Tulsa, OK issued this severe thunderstorm warning at May 9, 2016, 9:55 PM CDT for Nowata County, Osage County, Washington County, Oklahoma. It was in force for 35 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 9, 2016, 9:55 PM CDT (02:55 UTC)
Expired
May 9, 2016, 10:30 PM CDT
In force
35 min
Issued by
NWS Tulsa, OK
Area
Storm-based polygon
Hail
1.75 in
Wind
60.0 mph

Counties Nowata County, OK, Osage County, OK, Washington County, OK

The radar

The Tulsa radar (KINX), 69 km from the middle of the area, began a volume at 02:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 9, 10:02 PM CDTHAIL 1Bartlesville, OK
May 9, 10:26 PM CDTHAIL 15 W Nowata, OK

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 7 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 9, 2:07 PM CDTSevere Thunderstorm WatchSPC10 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 2.9 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2016-05-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 826 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2016-05-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 187 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
826 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
698 m above ground
0-6 km bulk shear
60 kt
0-1 km storm-relative helicity
187 m²/s²
0-3 km storm-relative helicity
208 m²/s²
Significant tornado parameter
0.7
Supercell composite
6.1

Open this sounding in Storm Lab

The text

As transmitted.

838 
WUUS54 KTSA 100255
SVRTSA
OKC105-113-147-100330-
/O.NEW.KTSA.SV.W.0112.160510T0255Z-160510T0330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TULSA OK
955 PM CDT MON MAY 9 2016

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN OSAGE COUNTY IN NORTHEASTERN OKLAHOMA...
  WESTERN NOWATA COUNTY IN NORTHEASTERN OKLAHOMA...
  WASHINGTON COUNTY IN NORTHEASTERN OKLAHOMA...

* UNTIL 1030 PM CDT

* AT 955 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER BARTLESVILLE...
  MOVING EAST AT 35 MPH.

  HAZARD...GOLF BALL SIZE HAIL AND 60 MPH WIND GUSTS. 

  SOURCE...RADAR INDICATED. 

  IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL 
           DAMAGE TO ROOFS...SIDING...WINDOWS...AND VEHICLES. EXPECT 
           WIND DAMAGE TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  BARTLESVILLE...                   DEWEY...
  COPAN...                          OCHELATA...
  WANN...                           HULAH...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL SEND YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN TULSA.

&&

LAT...LON 3700 9564 3660 9570 3660 9581 3659 9581
      3655 9609 3700 9606
TIME...MOT...LOC 0255Z 268DEG 31KT 3675 9601 

HAIL...1.75IN
WIND...60MPH
 
$$
1 follow-up statement
586 
WWUS54 KTSA 100307
SVSTSA

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
1007 PM CDT MON MAY 9 2016

OKC113-100316-
/O.CAN.KTSA.SV.W.0112.000000T0000Z-160510T0330Z/
OSAGE OK-
1007 PM CDT MON MAY 9 2016

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN OSAGE COUNTY IS
CANCELLED...
    
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF
THE WARNED AREA. THEREFORE THE WARNING HAS BEEN CANCELLED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT FOR
NORTHEASTERN OKLAHOMA.

LAT...LON 3700 9564 3660 9570 3660 9581 3659 9581
      3666 9598 3688 9597
TIME...MOT...LOC 0306Z 269DEG 25KT 3675 9593 

$$

OKC105-147-100330-
/O.CON.KTSA.SV.W.0112.000000T0000Z-160510T0330Z/
NOWATA OK-WASHINGTON OK-
1007 PM CDT MON MAY 9 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1030 PM CDT
FOR WESTERN NOWATA AND CENTRAL WASHINGTON COUNTIES...

AT 1006 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR BARTLESVILLE...
MOVING EAST AT 30 MPH.

HAZARD...60 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL. 

SOURCE...RADAR INDICATED. AT 1002 PM QUARTER SIZE HAIL WAS
         REPORTED IN BARTLESVILLE. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING...AND TREES. 

LOCATIONS IN OR NEAR THE PATH INCLUDE...
BARTLESVILLE...                   DEWEY...
COPAN...                          WANN...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TO REPORT SEVERE WEATHER CONTACT YOUR NEAREST LAW ENFORCEMENT AGENCY.
THEY WILL SEND YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
TULSA.

&&

LAT...LON 3700 9564 3660 9570 3660 9581 3659 9581
      3666 9598 3688 9597
TIME...MOT...LOC 0306Z 269DEG 25KT 3675 9593 

HAIL...1.25IN
WIND...60MPH
 
$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at May 9, 6:16 PM CDT, 3 hours 39 minutes earlier.

Area forecast discussion, May 9, 6:16 PM CDT, 3 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE Tulsa OK
616 PM CDT MON MAY 9 2016

.AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM/KROG.
MVFR/IFR cigs to develop overnight in sct convection that will move from
west to east across the area. After 06z...most convection should be east of
the AR TAF sites...however MVFR/IFR cigs to continue into the morning.
Drier air/subsidence should result in VFR conditions from late morning
through the remainder of the TAF period.

&&

.PREV DISCUSSION... /ISSUED 351 PM CDT MON MAY 9 2016/

DISCUSSION...
An upper low was located over the Oklahoma/Texas Panhandles this
afternoon along with an associated surface low over Central
Kansas. Extending from the surface low was a cold front/dryline
across Western Oklahoma to West/Central Texas. Scattered
convection had recently begun to develop along/near the dryline
as clearing skies have helped to re-destabilize the atmosphere.
Also...ahead of the dryline...scattered showers and thunderstorms
were developing out ahead of the dryline across Southeast
Oklahoma and West Central Arkansas in response to a 40+KT LLJ
overtop areas of warm advection. Across the rest of Eastern
Oklahoma and Northwest Arkansas...afternoon cloud cover had become
scattered allowing for conditions to destabilize again after the
morning round of showers and thunderstorms. This will aid in
setting up round two of thunderstorms...some of which could become
severe across Eastern Oklahoma and Northwest Arkansas.

Currently there is a severe thunderstorm watch for Northeast
Oklahoma and a tornado watch for Southeast Oklahoma into West
Central Arkansas. With afternoon heating...the cap has weakened
behind the morning convection allowing for an increasingly
unstable atmosphere over the CWA. Elevated thunderstorm activity
is expected to continue to develop out ahead of the dryline this
afternoon...moving northeast into Northwest Arkansas with a
localized large hail/damaging wind gust possible. The main severe
potential will be with activity along/near the dryline in Central
Oklahoma as it pushes into the CWA over the next couple of hours.
Flow over the CWA remains perpendicular to the dryline which
should allow for more discrete cells to be possible. This setup
interacting with the instability over the CWA will allow for large
hail...damaging winds and also a tornado threat to be possible
through this evening. Activity along the dryline will continue to
move eastward through the CWA this evening as the upper low over
the Panhandles shifts eastward.

Overnight tonight...the trof axis of the upper low is forecast to
move across the CWA around 06z before lifting off to the
northeast. As the low lifts northeast...the dryline is expected
to become nearly stationary over Central to Northeast Oklahoma with
the majority of the thunderstorm potential pushing off to the east
into Central Arkansas by 06z. Thus...will carry pops tapering off
from west to east during the evening hours with the severe
potential weakening late this evening.

Tuesday...the dryline is forecast to lose its definition over the
region ahead of a wave currently dropping southeast into the
Northern Rocky Mountains. With the CWA south of the boundary
along with increasing moisture...warmer conditions are expected
Tuesday afternoon with highs well into the 80s for much of the
region. The warm conditions will continue into Wednesday before
the wave over the Rocky Mountain moves into the Northern Plains
and pushes a trailing cold front into the CWA Wednesday night.
Thus...thunderstorm chances will become possible again Wednesday
afternoon and continue Wednesday night ahead of the cold front. At
least a limited severe potential looks to be possible with this
activity.

Northerly upper level flow develops behind the cold front for
Thursday and friday helping temperatures to be closer to the
seasonal average. Latest model solutions continue to push a
secondary cold front south within the northerly upper flow into
the CWA for the upcoming weekend. As the front reaches into the
region...the upper flow looks to become more zonal and parallel
to the front. This could allow for the front to become nearly
stationary over the region into the start of the next work week.
In response...shower and thunderstorm chances look to again
become possible during this time period across the CWA.

&&

.TSA Watches/Warnings/Advisories...
OK...NONE.
AR...NONE.
&&

AVIATION...23
Hazardous weather outlook, May 9, 9:00 PM CDT, 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
900 PM CDT MON MAY 9 2016

ARZ001-002-010-011-019-020-029-OKZ049-053>076-101030-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
900 PM CDT MON MAY 9 2016

...SEVERE STORM POTENTIAL REMAINS NEAR THE KANSAS BORDER THIS
EVENING...

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...THROUGH TONIGHT.

TORNADO.
	RISK...LIMITED.
    AREA...NEAR THE KANSAS BORDER.
	ONSET...ONGOING.

SEVERE THUNDERSTORM.
	RISK...SIGNIFICANT.
    AREA...NEAR THE KANSAS BORDER.
	ONSET...ONGOING.

DISCUSSION...

STORMS REMAIN SEVERE NEAR THE KANSAS BORDER IN ASSOCIATION WITH AN
UPPER LEVEL WAVE. LARGE HAIL AND DAMAGING WINDS WILL BE THE PRIMARY
THREATS THROUGH MIDNIGHT AS THEY TRACK EAST. AN ISOLATED TORNADO IS
POSSIBLE...BUT THE THREAT CONTINUES TO DECREASE.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
ACTIVATION OF THE REGIONAL SPOTTER NETWORK LIKELY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
TUESDAY THROUGH THURSDAY...THUNDERSTORM POTENTIAL.
FRIDAY...NO HAZARDS.
SATURDAY AND SUNDAY...THUNDERSTORM POTENTIAL.

EXTENDED DISCUSSION...
THUNDERSTORM CHANCES RETURN ON WEDNESDAY AS A COLD FRONT SLOWLY
MOVES THROUGH THE AREA. A VERY UNSTABLE AIRMASS WILL DEVELOP
AHEAD OF THE FRONT WEDNESDAY AFTERNOON WITH THE POTENTIAL FOR AN
ADDITIONAL ROUND OF SEVERE WEATHER WEDNESDAY EVENING INTO EARLY
THURSDAY.

ANOTHER COLD FRONT IS FORECAST TO MOVE THROUGH THE REGION OVER
THE WEEKEND. SHOWERS AND THUNDERSTORMS WILL AGAIN BE POSSIBLE
ALONG THE FRONT. HOWEVER....MARGINAL MOISTURE RETURN COULD LIMIT
OVERALL THUNDERSTORM COVERAGE AND SEVERE THREAT.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL INFORMATION.

LACY

In the hours before

Special weather statement, May 9, 7:50 PM CDT, 2 hours 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
750 PM CDT MON MAY 9 2016

ARZ011-020-100115-
MADISON AR-FRANKLIN AR-
750 PM CDT MON MAY 9 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MADISON AND
NORTHEASTERN FRANKLIN COUNTIES UNTIL 815 PM CDT...

AT 749 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 6 MILES NORTHEAST OF
CASS...MOVING NORTHEAST AT 45 MPH.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IN OR NEAR THE PATH INCLUDE...
PETTIGREW...                      BOSTON...
KINGSTON...                       TAFT...
DUTTON...                         WEATHERS...
RED STAR...                       REDDING...

LAT...LON 3595 9349 3593 9349 3592 9351 3588 9351
      3588 9352 3576 9352 3577 9370 3560 9370
      3572 9386 3609 9348 3608 9345 3597 9345
TIME...MOT...LOC 0049Z 223DEG 38KT 3573 9372
Special weather statement, May 9, 7:55 PM CDT, 2 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
755 PM CDT MON MAY 9 2016

OKZ054>056-100130-
NOWATA OK-WASHINGTON OK-OSAGE OK-
755 PM CDT MON MAY 9 2016

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL OSAGE...WEST CENTRAL
NOWATA AND CENTRAL WASHINGTON COUNTIES UNTIL 830 PM CDT...

AT 754 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 4 MILES NORTH OF
AVANT...MOVING NORTHEAST AT 45 MPH.

PENNY TO NICKEL SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IN OR NEAR THE PATH INCLUDE...
BARTLESVILLE...                   OCHELATA...
AVANT...                          WOLCO...

A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM CDT FOR NORTHEASTERN
OKLAHOMA.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT FOR
NORTHEASTERN OKLAHOMA.

LAT...LON 3648 9607 3654 9617 3677 9595 3674 9565
TIME...MOT...LOC 0054Z 231DEG 38KT 3655 9605
Local storm report, May 9, 8:39 PM CDT, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
839 PM CDT MON MAY 09 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0805 PM     TSTM WND DMG     2 E SPIRO               35.24N 94.58W
05/09/2016                   LE FLORE           OK   PUBLIC

            LARGE TREE LIMB DOWN BETWEEN SPIRO AND POCOLA. TIME
            ESTIMATED BY RADAR.

&&

AEJ
Local storm report, May 9, 9:05 PM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
905 PM CDT MON MAY 09 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0846 PM     HAIL             SHIDLER                 36.78N 96.66W
05/09/2016  E1.50 INCH       OSAGE              OK   STORM CHASER

            TIME ESTIMATED BY RADAR.

&&

AEJ
Special weather statement, May 9, 9:35 PM CDT, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
935 PM CDT MON MAY 9 2016

OKZ054-100315-
OSAGE OK-
935 PM CDT MON MAY 9 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL OSAGE COUNTY UNTIL
1015 PM CDT...

AT 935 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 4 MILES SOUTHWEST OF
GRAINOLA...MOVING NORTHEAST AT 40 MPH.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IN OR NEAR THE PATH INCLUDE...
GRAINOLA...                       FORAKER...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT FOR
NORTHEASTERN OKLAHOMA.

LAT...LON 3700 9639 3693 9635 3680 9675 3700 9675
TIME...MOT...LOC 0235Z 244DEG 36KT 3690 9672
Local storm report, May 9, 9:46 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
946 PM CDT MON MAY 09 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0943 PM     HAIL             8 E PAWHUSKA            36.67N 96.19W
05/09/2016  E1.75 INCH       OSAGE              OK   AMATEUR RADIO

&&

SFP

The office that day

Everything else NWS Tulsa, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 9, 7:01 PM CDTSpecial Weather StatementTSALatimer44 min
May 9, 7:08 PM CDTSevere Thunderstorm WarningTSAPushmataha49 min
May 9, 7:12 PM CDTSevere Thunderstorm WarningTSAOsage, Pawnee9 min
May 9, 7:43 PM CDTTornado WarningTSAChoctaw, Pushmataha13 min
May 9, 7:55 PM CDTSpecial Weather StatementTSAWashington35 min
May 9, 8:05 PM CDTSevere Thunderstorm WarningTSALeFlore32 min
May 9, 8:24 PM CDTSevere Thunderstorm WarningTSAOsage36 min
May 9, 8:55 PM CDTSevere Thunderstorm WarningTSAOsage35 min
May 9, 9:26 PM CDTSevere Thunderstorm WarningTSAOsage, Washington34 min
May 9, 9:35 PM CDTSpecial Weather StatementTSAOsage40 min
May 9, 10:21 PM CDTSevere Thunderstorm WarningTSACraig, Nowata, Rogers39 min
May 9, 10:44 PM CDTSpecial Weather StatementTSACraig31 min
May 9, 11:08 PM CDTSpecial Weather StatementTSAOttawa52 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.